CANANDAIGUA – Following recent national reports of a rare fungal meningitis caused by contaminated vials of injectable steroid medication for back pain, Thompson Health officials want to assure both patients and area providers that the compound linked to the outbreak was never in use within the health system.
According to the New York State Department of Health and the Bureau of Communicable Disease Control, three sites in New York received now-recalled lots of the methylprednisolone acetate injections compounded by New England Compounding Center (NECC). These sites have all been contacted by the Centers for Disease Control and Prevention, Food and Drug Administration and/or NYS Department of Health. All other health facilities that have methylprednisolone acetate from NECC have been advised to quarantine the product.
While Thompson does provide pain management services, Thompson officials note that the product in question is a non-FDA-approved product and therefore does not meet Thompson’s safety guidelines.
“Our pharmacy is very diligent when ordering any product. We require that all medication purchased meets both pedigree and integrity standards,” says Thompson Health Director of Pharmacy Robert Locke.
“While we do not have this product within our health system and never have, we felt it
important – in light of recent reports – to assure those we care for that there is no cause for concern,” Locke adds.
Patients who received injections elsewhere are urged to contact those facilities for further information. Information about the outbreak is available at www.cdc.gov.